Tuesday, March 13, 2012

Antibiotics and encephalopathy

Recently I was involved in the care of a renal transplant recipient who was admitted with C. Difficile colitis that was complicated by a bowel perforation. He had a history of hepatitis C with relatively preserved hepatic function. He had a complicated post-op course requiring prolonged treatment with intravenous antibiotics but was gradually improving clinically.

Over a period of 24-48 hours, he developed altered mental status. He had myoclonus, initially was perseverating and eventually became relatively unresponsive. He had a low grade fever with no obvious source. His renal function was improving towards baseline and his serum ammonia level was normal. A CT brain was also normal. He was treated with thiamine, electrolyte repletion and antibiotics but showed no improvement after 48 hours.

At that point, the ID attending suggested stopping his cefepime. 24 hours after stopping, he was already less confused and within 2 days, he was back to baseline.

Cefepime-induced encephalopathy is a rare but important complication of this antibiotic that is more common in patients with renal disease and appears to be dose-related. It is characterized by decreased consciousness, agitation, aphasia, myoclonus progressing to convulsions and coma and carries a high mortality. It is not limited to cefipime but can happen with any cephalosporin. EEG findings include diffuse slow-wave activity. The treatment is prompt cessation of the drug and this diagnosis should be considered in any patient with renal failure who develops otherwise unexplained encephalopathy while on a cephalosporin.

In our patient, his measured creatinine probably overestimated his GFR because of his marked muscle-wasting. he was being treated with high-dose cefepime for presumed ascending cholangitis and this accumulated over a period of days.


Yazied Chothia said...

In our experience in Cape Town (South Africa) we have seen that the carbapenems (especially ertapenem) causing drug-induced CNS complications which includes psychosis, seizures and even coma in both renal transplant recipients and patients with advanced CKD.

Francesco Iannuzzella said...

Antibiotic neurotoxicity may occur with a higher frequency rate when patients present in high risk conditions such as decreased renal function, low body weight, advanced age (>70 y), history of preexisting central nervous system diseases, and concurrent use of drugs that may lower the seizures threshold.It is believed that the seizure-inducing potential of the β-lactam may be due to theit chem. similaritity to the structure of the GABA neurotransmitter and antagonism at the GABA receptor site.
I have seen two cases of cefepime neurotoxicity and two cases of drug-induced seizures after intermittent IP administration of cefazolin for PD-related peritonitis.